diabetestalk.net

What If I Hit A Vein When Injecting Insulin

Share on facebook

How To Inject Into A Vein

Edit Article Three Parts:Increase Access to the VeinPrepare for the InjectionInject into the VeinCommunity Q&A Injecting medication into a vein can be difficult and should not be attempted without professional guidance. When injecting into a vein, you may need to increase access to the vein by making it more visible. Use sterile equipment and inject the medication with the flow of blood. 1 Hydrate the patient. The individual receiving the injection should drink one to four 8-oz (250-ml) glasses of water approximately one hour before receiving the injection. When the body is properly hydrated, blood pumps through the veins more readily, making those veins larger and easier to see. On the other hand, it will be notably difficult to locate a vein on an individual who is moderately to severely dehydrated. 2 Palpate the vein. Gently press on the skin above the vein to help draw it closer to the surface. Find the vein, then place one finger over it. Use this finger to gently press up and down in a gentle bouncing motion for 20 to 30 seconds. This should cause the vein to expand and become slightly easier to see.[1] Contrary to popular belief, slapping a vein does not draw it to the surfa Continue reading >>

Share on facebook

Popular Questions

  1. broccoliSK

    Hi everyone.
    So yesterday a weird thing happened. I measured my BG before going to bed (6.2 mmol), injected myself with 9 units of lantus, had a little snack (a slice of bread) and wanted to go to bed. However, rougly 30 minutes later I felt that something was wrong and when I measured my BG it was 2.4. I had read about people accidentally injecting insulin into a vein and then getting the effects immediately as opposed to a slower release.
    I then gulped tons of sugar water and my BG rose to roughly 8.5 during the next 20-30 minutes, stayed there for a while and then eventually settled on a whopping 16 a few hours later (I got up in the middle of the night to test and I obviously overdid it with the sugar).
    Needless to say I'm quite shaken as this has been my biggest fear - injecting into a vein and than having my BG fall rapidly to dangerous levels.
    So my question is - based on what I describe here, do you think I really injected Lantus into a vein? I inject into my stomach area as it is accessible and has more fat than my things. Has anything similar ever happened to anyone else here? And lastly is there a way to decrease the possibility something like this is going to happen?

  2. diamondnostril

    Hi @broccoliSK . . .
    The following threads may be worth reading:
    http://www.diabetes.co.uk/forum/threads/lantus-followed-by-2-9-hypo.95565/
    http://www.diabetes.co.uk/forum/threads/lantus-users.67760/
    Lantus Insulin is designed to work by forming tiny crystals after hitting subcutaneous fat - these crystals then dissolve at a uniform rate to provide the 'basal' insulin release. If you don't hit that subcutaneous fat, then it may be that some or all of the Insulin is active immediately rather than crystalized and released slowly.
    I think this can happen in several different ways - hitting a blood vessel, hitting muscle, or hitting tissue damaged by previous injections.
    My problems with Lantus came when I was injecting into my abdomen, like you are.
    I switched to injecting in my thighs, where there was less damaged tissue. I also switched my Lantus injections to the mornings instead of before bed - I figured that if something does go wrong then I prefer to be awake to notice and deal with it. I also became much more scrupulous regarding taking a big pinch of genuine fatty tissue, and rotating injection sites. I haven't had any similar issues with Lantus since making these changes 3 years ago.
    Hope it's helpful
    Antony

  3. JackpOb

    I haven't noticed any drastic changes in my sugar levels, but sometimes when I inject the lantus into my stomach, it can really hurt, and feel like I'm being pinched quite hard for about ten minutes. Rather annoying!

  4. -> Continue reading
read more close

Related Articles

Popular Articles

More in insulin